Start Submission Become a Reviewer

Reading: Does intravenous salbutamol therapy cause cardiac toxicity in children with acute severe ast...

Download

A- A+
Alt. Display

Original Articles

Does intravenous salbutamol therapy cause cardiac toxicity in children with acute severe asthma?

Authors:

P K G Gunathilaka ,

Lady Ridgeway Hospital for Children, LK
About P K G
Senior Registrar in Paediatric Pulmonology
X close

P M G Punchihewa,

Lady Ridgeway Hospital for Children, LK
About P M G
Consultant Paediatrician
X close

N C Kitulwatte,

Lady Ridgeway Hospital for Children, LK
X close

T J Athukorala,

Lady Ridgeway Hospital for Children, LK
About T J
Senior House Officer
X close

I Kankananarachchi,

Lady Ridgeway Hospital for Children, LK
About I
Registrar in Paediatrics
X close

C M P Fernando,

Lady Ridgeway Hospital for Children, LK
About C M P
Registrar in Paediatrics
X close

D M A A Athugalpura

Lady Ridgeway Hospital for Children, LK
About D M A A
Senior Registrar in Paediatrics
X close

Abstract

Introduction: Acute asthma is commonly treated with beta agonist therapy in the form of inhaled salbutamol. Clinicians are reluctant to use intravenous (IV) salbutamol in acute management due to the possibility of tachyarrhythmia.

Objective: To describe the effects of IV salbutamol on the heart rate and to describe any cardiac rhythm abnormalities or cardiac toxicity (ischaemia) associated with IV salbutamol therapy.

Method: A prospective, descriptive, observational study was conducted at the Medical Intensive Care Unit (MICU) Lady Ridgeway Hospital (LRH), Colombo on all children admitted with acute severe asthma from August to December 2015 who required IV salbutamol therapy. Data were collected using a self-administered questionnaire. The Wilcoxon significant rank test was utilized in statistical analysis.

Results: During the study period 30 patients were admitted to the MICU for continuous IV salbutamol therapy. The mean heart rate on admission was 197.67±15.61. An 18% reduction (197.67 to 161.53, p=0.000; p<0.001) of heart rate was observed after introduction of IV salbutamol. Mean heart rate at the end of 12 hours of IV salbutamol was 113.20±9.05 (p=0.000; p<0.001). Neither cardiac arrhythmias nor elevated Troponin levels were observed in any of the patients. There was no significant hypokalaemia noted, the lowest serum potassium being 3.2meq/L.

Conclusions: IV salbutamol did not increase the heart rate but caused a reduction in tachycardia. Whilst sinus tachycardia was observed in all patients, there were no cardiac rhythm abnormalities and no cardiac toxicity.

How to Cite: Gunathilaka, P.K.G., Punchihewa, P.M.G., Kitulwatte, N.C., Athukorala, T.J., Kankananarachchi, I., Fernando, C.M.P. and Athugalpura, D.M.A.A., 2016. Does intravenous salbutamol therapy cause cardiac toxicity in children with acute severe asthma?. Sri Lanka Journal of Child Health, 45(4), pp.250–255. DOI: http://doi.org/10.4038/sljch.v45i4.8055
Published on 05 Dec 2016.
Peer Reviewed

Downloads

  • PDF (EN)

    comments powered by Disqus